Novichok poison – horror symptoms of deadly chemical nerve agent can be seen ‘in the eyes’

[ad_1]

A public enquiry to investigate the death of Novichok victim Dawn Sturgess started at 10.20am today, four years after the nerve agent was discovered in Salisbury. The mother of three died in July 2018, four months after two Russian assailants came to the UK to poison a former Russian military intelligence colonel with the substance. Police determined that the attack left three people critically ill and one dead, but what effect did it have on the victims?

What is Novichok?

Novichok is a group of highly toxic nerve agents believed to be some of the deadliest ever made.

The substances were designed by Russia as a form of chemical warfare and are considered more lethal than the chemical weapons VX or sarin.

Like other nerve agents, Novichok attacks the nervous system and stops chemical signals from getting around the body.

One of the main reasons Novichok is so deadly is because it is clear, odourless and is dispersed as an ultra-fine powder rather than vapour – making it even harder to detect.

READ MORE: Novichok poison – five symptoms caused by deadly nerve agent explained

How does Novichok affect the body?

Novichok can be ingested through the skin, meaning even the smallest amount could have life-threatening consequences.

Once the chemical is ingested, a substance known as acetylcholine builds up in the nerves causing muscles to contract and spasm uncontrollably.

Breathing soon becomes impossible as the diaphragm stops working, forcing the victim into cardiac arrest as the muscles in the heart fail.

While it is possible to survive being poisoned with Novichok, ingestion can cause permanent nerve damage, leaving some victims disabled for the rest of their life.

A big enough dose can result in death by heart failure or asphyxiation – as seen in the case of both Dawn Sturgess and Russian opposition figure, Alexei Navalny.

According to chemist Dr Vil Mirzayanov, the man who revealed the existence of the substance in the 1990s, one of the earliest signs of poisoning can be seen in the eyes.

He explained that the first sign to look out for was miosis – the excessive constriction of the pupils.

In larger doses, victims may experience convulsions and interrupted breathing immediately after ingestion.

As the substance continues to block vital bodily functions, continuous convulsions and vomiting will prevail, said Dr Mirzayanov.

Two types of antidotes known as atropine and athene can be used to manage symptoms of a poisoning, though these are not a cure.

When symptoms are left untreated, the outcome can be fatal.

How long does Novichok last?

While this chemical substance is incredibly fast-acting, the jury is still out on exactly how long the agent can remain toxic.

According to some experts, nerve agent chemicals are designed to be persistent and last for months or even years, particularly if they were kept in containers.

However, Dr Mirzayanov does not believe that Novichok is able to last for months

In most cases, it is thought that the dose of the substance is what determines how quickly the lethal effects will begin, as well as how long it is able to last on surfaces.



[ad_2]

Leave a Reply

Your email address will not be published.

Previous Story

Opposition leader Sviatlana Tsikhanouskaya fights to keep Belarus on the 'right side' of the new Iron Curtain

Next Story

Man Utd 'preferred' manager candidate comes to light as 'priority' target offers big hint

Latest from Blog

withemes on instagram